MAUDE Adverse Event Report: SMITHS MEDICAL ASD; INC. PORTEX® BIVONA CUSTOMIZED TRACHEOSTOMY TUBE; TUBE TRACHEOSTOMY AND TUBE CUFF

SMITHS MEDICAL ASD; INC. PORTEX® BIVONA CUSTOMIZED TRACHEOSTOMY TUBE; TUBE TRACHEOSTOMY AND TUBE CUFF
Model Number SU15HN55NSA145N
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Type of Reportable Event Malfunction
Event or Problem Description
Information was received indicating that a patient with a smiths medical portex® bivona customized tracheostomy tube was connected to a ventilator in which the ring was observed to break off.There were no reported adverse patient effects.
 
Additional Manufacturer Narrative
Device evaluation: the type of portex device returned for evaluation neck flange has a removable swivel, which is designed to be taken off for cleaning.Visual inspection of the returned hme showed that the swivel was fully inserted inside the hme and that the lip / ledge around the base of the swivel was completely broken, removed, and was not present.Accessories are not intended to be forced onto the swivel connector.There should be a gap between the accessory and the base of the swivel.The gap allows for the provided disconnect wedge to be placed in between the lip / ledge of the swivel base and the accessory.The disconnect wedge provides the appropriate leverage to remove any accessory that becomes lodged or difficult to remove.The instruction for use states (under warnings) the following: "the security of all connectors should be checked when the circuit is established and frequently thereafter.Failure to do so may result in restricted ventilation.Avoid application of excessive rotational or linear forces on the tube during and after attachment of the breathing system to the tracheostomy tube connector to prevent accidental disconnection or occlusion.Care must be taken to avoid excessive force when connecting a circuit to this product.Failure to do so may result in difficulty disconnecting the circuit for emergency airway access for suctioning.Always hold the base of the 15mm connector when disconnecting.If difficulty is experienced when disconnecting, utilize the disconnect wedge provided by inserting the thin end between the connectors and pushing to force them apart; refer to illustration a.Do not apply forces to the tube itself as this may result in tube damage which may compromise the airway.Avoid excessive motion when attached to the ventilator as this may compromise the tube which may result in inadequate ventilation." under cautions the instruction for use states: "the disconnect wedge supplied should be kept with the product at all times in order to facilitate easy disconnection in an emergency.Under circuit attachments, the instruction for use states the following: when connecting a breathing circuit or accessory to the connector, gently push the breathing circuit or accessory onto the connector using one hand and employing a slight twisting motion while stabilizing the base of the connector with the other hand.The connection security and ability to disconnect should then be checked by trial disconnection.Once the correct level of security has been established, the connection can then be remade using the same technique and force.Disconnection is best achieved with one hand holding the base of the connector and the other hand applying a twist and pull motion.Excessive force must not be applied when making the connection as this may result in difficulty in disconnecting the devices.In the event of difficulty disconnecting, the disconnect wedge provided should be used by forcing it between the flanges of the two connectors until they separate.In the event of difficulty disconnecting accessory components from the tracheostomy tube's 15mm iso connector, the disconnect wedge provided should be used by forcing it between the flanges of the two connectors until they separate." conclusively, the investigation determined that the complaint was confirmed.The problem source of the event was due to excessive force used to install the hme.Also, the disconnect wedge was not used to separate the hme from the swivel connector.

Brand Name
PORTEX® BIVONA CUSTOMIZED TRACHEOSTOMY TUBE
Common Device Name
TUBE TRACHEOSTOMY AND TUBE CUFF
Manufacturer (Section D)
SMITHS MEDICAL ASD; INC.
6000 nathan lane n
minneapolis, MN 55442
MDR Report Key9549555
Report Number3012307300-2020-00034
Device Sequence Number2275802
Product Code JOH
UDI-Device Identifier15019517142358
UDI-Public15019517142358
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K923878
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source consumer
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/28/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date02/28/2023
Device Model NumberSU15HN55NSA145N
Device Catalogue NumberSU15HN55NSA145N
Device Lot NumberDS014042
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/26/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/06/2019
Supplement Date Received by Manufacturer01/03/2020
Initial Report FDA Received Date01/03/2020
Supplement Report FDA Received Date01/28/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1